Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 159, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 9, 2003, 3:26 AM CDT for Williams County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2003, 3:26 AM CDT (08:26 UTC)
- Expired
- Aug 9, 2003, 4:25 AM CDT
- In force
- 59 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Williams County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 8.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2301 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 2167 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 20.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 090826
SVRISN
NDC105-090925-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILLISTON ND
326 AM CDT SAT AUG 9 2003
THE NATIONAL WEATHER SERVICE IN WILLISTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN WILLIAMS COUNTY IN NORTHWESTERN NORTH DAKOTA
* UNTIL 425 AM CDT
* AT 324 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM 5 MILES SOUTH OF CORINTH TO NEAR LEWIS AND CLARK
STATE PARK...MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
EPPING AT 330 AM CDT
RAY AT 345 AM CDT
TIOGA AT 405 AM CDT
DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS
LAT...LON 4863 10403 4803 10403 4803 10385 4813 10372
4815 10290 4863 10290
$$
BURKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:00 AM CDT, 26 minutes earlier.
Area forecast discussion, Aug 9, 3:00 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 AM CDT SAT AUG 9 2003 CONCERNS WILL BE ANOTHER ROUND OF SEVERE WEATHER TODAY AND THIS EVENING...THEN DRY CONDITIONS AND FIRE THREAT. CURRENT CONDITIONS...THUNDERSTORMS CONTINUE TO PUSH INTO WESTERN CWA WITH STRONGEST ACTIVITY ACROSS THE NORTH. WILL USE THE MESO-ETA/ETA BLEND FOR GRIDS THIS FORECAST PERIOD. A FAIRLY STRONG SHORTWAVE AND MID LEVEL LIFT CUTS ACROSS THE CWA TODAY AS SURFACE TROF DRIFTS SLOWLY WEST TO EAST ADDING TO LIFT AND INSTABILITY. MLCAPES RANGING UPWARD NEAR 3000 J/KG AND LIS -4 TO -8...EXPECT ANOTHER ROUND OF SEVERE THUNDERSTORMS TODAY INTO THE EARLY EVENING HOURS. SYSTEM FORECAST TO MOVE EAST AND SOUTH OF THE CWA LATER THIS EVENING AS UPPER RIDGE BUILDS IN FROM THE WEST. MINOR SHORTWAVE ENERGY MOVES THRU THE RIDGE SUNDAY BUT NO UPPER OR SURFACE SUPPORT FOR PRECIP EXPECTED. WARM UPPER RIDGE BUILDS OVER THE REGION MONDAY WITH A RETURN FLOW AT THE SURFACE TO HELP USHER IN WARMER AIR TO THE CWA. THE WARM DRY UPPER RIDGE WILL MAINTAIN ITSELF OVER THE REGION THRU MID WEEK WITH THE NEXT CHANCE OF PRECIP ON THURSDAY. FIRE WEATHER CONCERNS HEATING UP AGAIN...ESPECIALLY WEST AND SOUTH CENTRAL. LIGHTNING ALREADY CAUSING SEVERAL FIRES LAST NIGHT IN THE WEST. NEED TO WATCH CLOSELY TODAY. .BIS...NONE. RGT
Hazardous weather outlook, Aug 8, 4:40 AM CDT, 22 hours 46 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-090945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 440 AM CDT FRI AUG 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT OVER WESTERN AND CENTRAL NORTH DAKOTA. PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS SATURDAY. PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TURNER
In the hours before
Local storm report, Aug 8, 9:31 PM CDT, 5 hours 55 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
931 PM CDT FRI AUG 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM KENMARE ND 1.5 INCH HAIL
08/08/03 WARD EVENT DURATION 10
MINUTES. REPORTED BY
PUBLIC.
NNNNSpecial weather statement, Aug 8, 11:12 PM CDT, 4 hours 14 minutes before
NDZ001>005-009>013-017>023-031>036-040-041-090445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1112 PM CDT FRI AUG 8 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 851 ALLOWED TO EXPIRE... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 1100 PM CDT (1000 PM MDT) FOR MUCH OF WESTERN AND CENTRAL NORTH DAKOTA HAS BEEN ALLOWED TO EXPIRE. HOWEVER...THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS WILL CONTINUE ACROSS THE AREA OVERNIGHT. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. SCHULTZ/RGT
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:09 PM CDT | Severe Thunderstorm Warning | BIS | Burke | 51 min |
| Aug 8, 7:19 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 76 min |
| Aug 8, 7:41 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 64 min |
| Aug 8, 8:30 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 60 min |
| Aug 9, 1:00 AM CDT | Severe Thunderstorm Warning | BIS | Williams | 60 min |
| Aug 9, 1:07 AM CDT | Severe Thunderstorm Warning | BIS | Divide | 63 min |
| Aug 9, 4:16 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 59 min |
| Aug 9, 5:04 AM CDT | Severe Thunderstorm Warning | BIS | Renville | 56 min |
| Aug 9, 5:16 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 59 min |
| Aug 9, 5:43 AM CDT | Severe Thunderstorm Warning | BIS | Ward | 62 min |
| Aug 9, 6:26 AM CDT | Severe Thunderstorm Warning | BIS | McHenry | 64 min |
| Aug 9, 10:15 AM CDT | Severe Thunderstorm Warning | BIS | Emmons | 60 min |
| Aug 9, 11:17 AM CDT | Severe Thunderstorm Warning | BIS | Emmons, McIntosh | 58 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.